• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Use Caution with Pain Relievers

Acetaminophen is a safe and effective pain reliever that benefits millions of consumers. However, taking too much could lead to serious liver damage. The drug is sold under brand names such as Tylenol and Datril, but it is also available in many cough and cold products and sleep aids, and is an ingredient in many prescription pain relievers. The Food and Drug Administration warns consumers that all over-the-counter pain relievers should be taken with care to avoid serious problems that can occur with misuse.

Acetaminophen can cause liver injury through the production of a toxic metabolite. The body eliminates acetaminophen by changing it into substances (metabolites) that the body can easily eliminate in the stool or urine. Under certain circumstances, particularly when more acetaminophen is ingested than is recommended on the label, more of the harmful metabolite is produced than the body can easily eliminate. This harmful metabolite can seriously damage the liver.

The signs of liver disease include abnormally yellow skin and eyes (jaundice), dark urine, light-colored stools, nausea, vomiting, and loss of appetite. The signs can be similar to flu symptoms and may go unnoticed for several days if consumers believe their symptoms are related to their initial illness. Serious cases of liver disease may lead to mental confusion, coma, and death.

To avoid accidental overdosing, it's very important not to take more than the recommended dose on the label. Also, you should not take acetaminophen for more days than recommended, or take more than one drug product that contains acetaminophen at the same time. Consumers should be aware that taking more than the recommended dose will not provide more relief.

If you're taking a prescription pain medicine, check with your doctor first before taking OTC acetaminophen. The prescription pain medicine may contain acetaminophen. Acetaminophen is also available in combination with other OTC drug ingredients. So, you need to check the labels of other OTC drug products for the ingredient. In some cases of accidental acetaminophen overdose, it appears that consumers used two or more acetaminophen-containing products at the same time.

Some individuals appear to be more susceptible to acetaminophen-induced liver toxicity than others. People who use alcohol regularly may be at increased risk for toxicity, particularly if they use more than the recommended dose. Further research needs to be conducted in alcohol users to determine what factors make some alcohol users more susceptible to liver injury than others.

Parents should be cautious when giving acetaminophen to children. For example, the infant drop formula is three times more concentrated than the children's suspension. It's important to read drug labels every time you use a drug and to make sure that your child is getting the children's formula and your infant is getting the infants' formula.

Consumers should also know that there is a potential for gastrointestinal bleeding associated with the use of aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and naproxen. Aspirin is sold under brand names such as Bayer and St. Joseph's. Ibuprofen is sold under names such as Advil and Motrin. Naproxen is sold under the name Aleve. There are generic versions available for all of these products, as well.

The risk for bleeding is low for those who take these products intermittently. For those who take the products on a daily or regular basis, the risk is increased, particularly for those over 65 years of age or those who take corticosteriods (such as prednisone). Those who use hormone therapy (estrogens and progestins) for post-menopausal symptoms or birth control do not have an increased risk for bleeding.

In addition, consumers should ask health care providers about NSAID use if they have kidney disease or are taking diuretics (fluid pills).

The FDA is proposing new labeling that will inform consumers of the risk of liver toxicity from products containing acetaminophen, the risk of GI bleeding from the use of products containing NSAIDs, and factors that may increase these risks. The proposed new labeling will also better inform consumers about the ingredients contained in these products. In the meantime, read labels carefully, be sure you are getting the proper dose, and check with your health care provider to be sure that you can use these drugs safely.